Kentucky, 2020

Flooding in Kentucky, March 20 to 31, 2020

March 20 to 31, 2020 · NWS PAH · 4 events in 4 counties and zones

Numerous rain events led to renewed flooding of the Ohio River in March. Minor to moderate flooding occurred along large parts of the Kentucky side of the river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous rain events led to renewed flooding of the Ohio River in March. Minor to moderate flooding occurred along large parts of the Kentucky side of the river. Monthly rainfall was 2 to 4 inches above normal for most of the area. Wet soil conditions contributed to runoff occurring fairly quickly with heavy rain. The flooding continued into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 2:24 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Mar 20, 2:24 PM CST, 6 hours 36 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
324 PM CDT Fri Mar 20 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 325 PM CDT Fri Mar 20 2020

The main concern in the short term is the potential for near
freezing temperatures tonight and Saturday night, followed by our
next chance of light rain on Sunday. Forecast confidence is higher
than average with good synoptic scale model agreement.

After a balmy start to the day, falling temperatures and brisk
north winds have followed the passage of a cold front. Cloudy
skies will persist through a good deal of the night. However,
models in are in good agreement that clearing should work its way
north to south late tonight and early Saturday morning. This
should allow temperatures to fall into the upper 20s to lower 30s
across all but southeast Missouri and southern sections of western
Kentucky. As a result, some patchy frost is possible in locations
that clear late tonight. Where clouds hang on and temperatures
remain in the middle to upper 30s, frost should not be an issue.

Saturday and Saturday night will be dry as Canadian high pressure
migrates east from the Upper Midwest across the Great Lakes and
into southeast Canada. Even with what should be a good deal of
sunshine on Saturday, highs are only forecast to reach the upper
40s to lower 50s, with lows Saturday night in the lower to middle
30s.

Mid level energy approaching from the Plains will provide enough
lift for a chance of light rain on Sunday, lingering into Sunday
night. This should have no impact on area rivers as precipitation
amounts are forecast to be no more than one to two tenths of an
inch. With the clouds and rain, highs on Sunday will be limited to
the middle 40s to lower 50s, with lows Sunday night in the upper
30s to lower 40s.

.LONG TERM...(Monday through Friday)
Issued at 325 PM CDT Fri Mar 20 2020

Surface high pressure over the southern Great Lakes will give us dry
conditions Monday into Monday evening.  Models show a surface low
moving through Missouri on Tuesday, reaching the eastern Great Lakes
by 12z Wednesday.  The associated cold front will move through the
middle Mississippi and lower Ohio valleys Tuesday night.  Along and
ahead of the front, showers can be expected, along with some
thunderstorms possible Tuesday afternoon into Tuesday night. Showers
will spread across much of our area late Monday night, with
widespread showers Tuesday into Tuesday evening, ending from west to
east late Tuesday night.  Dry conditions will return for Wednesday.

For Wednesday night through Friday, confidence decreases with models
going back and forth with the potential for showers along an
approaching cold front.  For now we kept pops in the slight to
chance categories for showers, and we will continue to fine tune
with subsequent model runs.

We will see a significant warm up Monday through Thursday, with
readings going from near to a little above seasonal Monday to 10 to
15 degrees above normal Wednesday night and Thursday.  A cool down
is expected for Friday based on the expected passage of the cold
front.

&&

.AVIATION...
Issued at 325 PM CDT Fri Mar 20 2020

In the wake of a cold frontal passage, MVFR ceilings should
continue to spread across the region this afternoon on brisk
north winds. A decrease in sky cover is anticipated north to
south late tonight and early Saturday morning, bringing a return
to VFR conditions through Saturday with 5 to 10 knot northerly
winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RJP
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Mar 20, 2:55 AM CST, 18 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
355 AM CDT Fri Mar 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
355 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Refer to the latest river flood warnings and statements for
updates on our continued river flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible across the Quad State region
Tuesday and Tuesday night.

River flooding is expected to continue. Refer to the latest river
flood warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 20, 3:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TORNADO          2 WSW DAHLGREN          38.18N 88.72W
03/19/2020                   JEFFERSON          IL   NWS STORM SURVEY

            THE TORNADO BEGAN IN EXTREME EASTERN
            JEFFERSON COUNTY AND MOVED ACROSS THE
            NORTHWEST SIDE OF DAHLGREN IN HAMILTON
            COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
            SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
            OF ITS ROOF REMOVED AND TOSSED ABOUT 50
            YARDS. A FEW BARNS LOST PANELS OF ROOFING
            MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
            TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
            MATURE TREES WERE SNAPPED OR UPROOTED ALONG
            THE DAMAGE PATH.

&&

DWS
Local storm report, Mar 20, 3:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          SUNFIELD                38.07N 89.24W
03/19/2020                   PERRY              IL   NWS STORM SURVEY

            AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
            FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
            NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
            ONE HOME HAD PART OF ITS ROOF DECKING
            REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
            BLOWN APART FROM THE HOUSE. AT LEAST FIVE
            CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
            LOFTED OVER 200 YARDS ACROSS A FIELD.
            SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
            OR COMPLETELY LEVELED. DOZENS OF TREES WERE
            SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
            WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
            FALLEN TREES.

&&

DWS
Local storm report, Mar 20, 4:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLASH FLOOD      3 NW SEDGEWICKVILLE     37.55N 89.95W
03/19/2020                   BOLLINGER          MO   LAW ENFORCEMENT

            FLOODING AT EE HIGHWAY NEAR COUNTY ROAD 238.

0140 AM     TSTM WND DMG     LONE OAK                37.03N 88.67W
03/20/2020                   MCCRACKEN          KY   PUBLIC

            MPING REPORT: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF. TIME ESTIMATED BY RADAR.

1255 AM     TSTM WND DMG     WICKLIFFE               36.97N 89.08W
03/20/2020                   BALLARD            KY   PUBLIC

            LATE REPORT. 55 TO 60 MPH WIND GUSTS AND
            SEVERAL REPORTS OF TREES AND LIMBS DOWN
            AROUND THE WICKLIFFE AREA. TIME ESTIMATED BY
            RADAR.

0353 PM     TSTM WND DMG     1 NE DU QUOIN           38.01N 89.23W
03/19/2020                   PERRY              IL   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0344 PM     TORNADO          SUNFIELD                38.07N 89.24W
03/19/2020                   PERRY              IL   NWS STORM SURVEY

            AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
            FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
            NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
            ONE HOME HAD PART OF ITS ROOF DECKING
            REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
            BLOWN APART FROM THE HOUSE. AT LEAST FIVE
            CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
            LOFTED OVER 200 YARDS ACROSS A FIELD.
            SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
            OR COMPLETELY LEVELED. DOZENS OF TREES WERE
            SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
            WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
            FALLEN TREES.

0344 PM     TORNADO          SUNFIELD                38.07N 89.24W
03/19/2020                   PERRY              IL   NWS STORM SURVEY

            AT LEAST A DOZEN HOMES DAMAGED, INCLUDING
            FOUR WITH MAJOR STRUCTURAL DAMAGE, INCLUDING
            NUMEROUS BLOWN OUT WINDOWS AND ROOF DAMAGE.
            ONE HOME HAD PART OF ITS ROOF DECKING
            REMOVED, AND ANOTHER HAD ITS ATTACHED GARAGE
            BLOWN APART FROM THE HOUSE. AT LEAST FIVE
            CAMPER TRAILERS WERE BLOWN OVER, WITH ONE
            LOFTED OVER 200 YARDS ACROSS A FIELD.
            SEVERAL OUTBUILDINGS AND GARAGES WERE PARTLY
            OR COMPLETELY LEVELED. DOZENS OF TREES WERE
            SNAPPED OR UPROOTED, AND SEVERAL POWER LINES
            WERE EITHER BLOWN DOWN OR BROUGHT DOWN BY
            FALLEN TREES.

0343 PM     TSTM WND DMG     2 N SAINT JOHNS         38.06N 89.24W
03/19/2020                   PERRY              IL   EMERGENCY MNGR

            MULTIPLE POWER LINES AND TREES DOWN.
            STRUCTURAL DAMAGE TO A GARAGE. POSSIBLE
            TORNADO. TIME ESTIMATED.

0437 PM     FLASH FLOOD      3 ESE WOODLAWN          38.31N 88.99W
03/19/2020                   JEFFERSON          IL   PUBLIC

            HIGHWAY 15 FLOODED BETWEEN WOODLAWN AND
            MOUNT VERNON. RELAYED VIA TWITTER.

0432 PM     FLASH FLOOD      3 E MOUNT VERNON        38.32N 88.85W
03/19/2020                   JEFFERSON          IL   EMERGENCY MNGR

            CASEY FORK CREEK BEGINNING TO COME OUT OF
            ITS BANKS. MINOR STREET FLOODING ALSO
            REPORTED IN MOUNT VERNON.

0423 PM     TORNADO          2 WSW DAHLGREN          38.18N 88.72W
03/19/2020                   JEFFERSON          IL   NWS STORM SURVEY

            THE TORNADO BEGAN IN EXTREME EASTERN
            JEFFERSON COUNTY AND MOVED ACROSS THE
            NORTHWEST SIDE OF DAHLGREN IN HAMILTON
            COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
            SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
            OF ITS ROOF REMOVED AND TOSSED ABOUT 50
            YARDS. A FEW BARNS LOST PANELS OF ROOFING
            MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
            TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
            MATURE TREES WERE SNAPPED OR UPROOTED ALONG
            THE DAMAGE PATH.

0423 PM     TORNADO          2 WSW DAHLGREN          38.18N 88.72W
03/19/2020                   JEFFERSON          IL   NWS STORM SURVEY

            THE TORNADO BEGAN IN EXTREME EASTERN
            JEFFERSON COUNTY AND MOVED ACROSS THE
            NORTHWEST SIDE OF DAHLGREN IN HAMILTON
            COUNTY. SEVERAL HOMES SUSTAINED ROOFING OR
            SOFFIT DAMAGE. ONE HOME HAD ABOUT A QUARTER
            OF ITS ROOF REMOVED AND TOSSED ABOUT 50
            YARDS. A FEW BARNS LOST PANELS OF ROOFING
            MATERIAL OR SUSTAINED STRUCTURAL DAMAGE. TWO
            TRAVEL TRAILERS WERE OVERTURNED. DOZENS OF
            MATURE TREES WERE SNAPPED OR UPROOTED ALONG
            THE DAMAGE PATH.

0409 PM     TSTM WND DMG     1 SW INA                38.16N 88.91W
03/19/2020                   JEFFERSON          IL   LAW ENFORCEMENT

            LARGE IDOT SIGN BLOWN DOWN.

0425 PM     TSTM WND DMG     DAHLGREN                38.20N 88.70W
03/19/2020                   HAMILTON           IL   LAW ENFORCEMENT

            TREE AND POLE POLE BLOWN DOWN IN DALHGREN.
            TIME ESTIMATED.

0425 PM     TSTM WND DMG     DAHLGREN                38.20N 88.68W
03/19/2020                   HAMILTON           IL   PUBLIC

            2 HOMES WITH ROOF DECKING REMOVED, 2 BARNS
            DAMAGED, AND NUMEROUS TREES AND POWER LINES
            DOWN.

0541 PM     FLASH FLOOD      WEST SALEM              38.53N 88.01W
03/19/2020                   EDWARDS            IL   PUBLIC

            SIX INCHES OF WATER FLOWING OVER WEST
            LANCASTER ROAD.

0535 PM     FLASH FLOOD      2 ENE WEST SALEM        38.53N 87.98W
03/19/2020                   EDWARDS            IL   PUBLIC

            ESTIMATED HALF A FOOT DEEP WATER FLOWING
            ACROSS EAST LANCASTER ROAD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, McCracken

When
March 20, 9:00 PM CST to March 31, 11:59 PM CST
Where
McCracken County, 2.4 mi NNE of Grahamville to 3.57 mi ESE of Rowlandtown
Cause
Heavy Rain
Property damage
$4,000
Reported by
River/Stream Gage
Coordinates
37.132, -88.764

Moderate flooding occurred on the Ohio River. At the river gage at Paducah, the river crested at 44.91 feet on the 31st. Flood stage is 39 feet. Riverside parks and campgrounds were inundated. Extensive flooding of low-lying woods and fields occurred. Some rural county roads were closed. Very few if any structures were affected. The flooding continued into April.

Flood, Ballard

When
March 20, 9:00 PM CST to March 31, 11:59 PM CST
Where
Ballard County, 3.63 mi W of Oscar to 3.7 mi NNW of Oscar
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.132, -89.096

Moderate flooding occurred on the Ohio River. There was considerable flooding of low-lying areas near the river, including a wildlife refuge and lots of farmland. Most main roads remained open, though some lightly travelled county roads were closed.

Flood, Union

When
March 21, 10:00 PM CST to March 31, 11:59 PM CST
Where
Union County, Uniontown to 3.67 mi WNW of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.770, -87.930

Minor flooding occurred on the Ohio River. Low-lying woods and fields were inundated, along with some lightly travelled county roads.

Flood, Livingston

When
March 23, 9:00 PM CST to March 31, 11:59 PM CST
Where
Livingston County, 1.32 mi NW of Smithland to 1.7 mi NNW of Bayou
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.144, -88.416

Minor flooding occurred on the Ohio River, affecting mainly bottomland woods and fields. However, a few lesser travelled rural roads were affected.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876672, 876673, 876670, 876671.